Life is grand at Grandma’s house! Lucy continues to feel fantastic since leaving the hospital. She is full of energy, appetite, and just plain happy! Thank goodness grandma is here to help me keep these busy sisters entertained. Lucy’s lab work all looks great and her new bone marrow is recovering very well, but thanks to this rash she is more immunocompromised than ever … so we are kind of cooped up in the house. Treatment for GVHD is to further surpress her immune system to convince it to stop attacking her body, so she is pretty vulnerable right now. Tacrolimus, infliximab and steroids are working to keep her body safe from GVHD but at a price; Lucy needs several additional supportive antibiotics and supplements to balance their side effects.
The rash was looking better each day, then Lucy got Pentamadine on Monday. It’s a mothly antibiotic infusion that she has been getting for the past 2 years, but suddenly she had an allergic reaction to it. I probably should have been alarmed when I saw her entire face turn bright red during the infusion, but I sighed and rolled my eyes inwardly as I called for her nurse. Another systemic reaction? Really? But there was no question, she was having a bad reaction, the medication was stopped and she won’t be able to get it again. Her existing rash also flared as well as a few new patches appeared. Looking back it’s possible that she reacted to the last two infusions but with existing engraftment/GVH rash it would have been nearly impossible to notice – poor lucy! Lucy received infliximab at clinic today, but we couldn’t deny that her rash had gotten worse after Monday’s incident. We are to report back to clinic on Monday for a rash check. If it doesn’t improve Dr. M may want to use another drug. At this point I’m so used to seeing Lucy’s skin covered in rash I’m not sure I have a fair gauge of “improvement” of her skin.
Though we all agree that the rash needs to go away, but I’m not horribly alarmed because Lucy is doing quite well otherwise. One positive effect of steroids is Lucy’s increased appetite. This girl is eating! Her tube feeds have been stopped, which will help my sleep schedule (feeds need to be refilled every four hours). She is getting some water though her tube overnight because hydration is really important with all her medications, which all go through her g tube as well.
This backpack is super cute, but it is a happy milestone to no longer need to haul it around to feed Lucy.
Sweet Violet Sisters! Lucy has to take one medication by mouth and it’s a teeny tiny amount but she really hates it. She insists that her big sister hold the syringe and trusts her to squirt it in her mouth.
After a quick 10 day stay, Lucy was released from the hospital, again, and I really hope for good! If her overall attitude is any indication, this girl is on the mend. After Lucy’s infliximab on Monday, a different girl emerged. I remember this girl, she is happy, playful, silly, loud, loves to talk, asks for snacks … it’s our old Lucy! I can’t say that the rash miraculously disappeared, but seeing Lucy feel much, much better has almost made me forget about the rash … almost.
We left the hospital on Wednesday and headed back to clinic Thursday morning for another infusion of infliximab. Dr. M saw enough improvement to stick with this plan right now. He has another drug lined up to treat her GVHD but we hope this one works, because it so obviously agrees with Lucy!
Taste testing yogurt. Vanilla was the winner. Lucy is still on a continuous feed through her g tube into her stomach for 18 hours a day. I am extremely pleased and surprised that she is so willing to eat by mouth! She has a long way to go, but seeing her desire to eat right now is nothing short of a miracle after what her body has been through!
Posing for the camera as we got ready to walk out the door. As much as we dislike spending days and nights in the hospital it was kind of nice that our nurses got to see “our Lucy” the last few days. She was quite literally runnig the halls.
Sister therapy – and this time a mutual benefit. They have both missed each other’s company, a playmate, so much that they played together all evening amicably. Well, only one person cried, once, that’s a win.
Don’t be alarmed, Lucy was playing with my lipstick! Unfortunately it could also easily be another strange rash progression because it continues to plague her. This crazy rash just will not subside and it is maddening. A few days ago things were looking good, but just as we started to see completley clear skin, a very itchy rash appeared and spread pretty rapidly. Some areas are still healing quite well while some are flaring all over again. As I type this Lucy is getting an infusion of infliximab, an antibody used to “calm” extreme inflammatory reactions. We are hoping and praying this works for Lucy. The next step is an immunotherapy that wipes out some of her T cells that are causing GVHD. Lucy has endured a lot to receive these T cells so we would like to keep them all, if they would just simmer down!
Blessed Teresa of Calcutta, you allowed the thirsting love of Jesus on the Cross to become a living flame within you, and so became the light of His love to all. Obtain from the Heart of Jesus Lucy’s completle healing and release from pain and suffering. Amen.
Lucy is still in the hospital, but I’m glad to report that yesterday and today she has been feeling better. Today she has been chatting with her nurse and walked the halls a little bit. She still cries and hides her face when a doctor or new person walks in her room, but her general attitude today is much, much better than the constantly angry, whiny, clingy girl from a few days ago. She still has her steroid rage moments but she is obviously feeling better and I hope this means her skin irritation/discomfort was the culprit of the grumpy girl and we may see our Lucy back soon (and that her skin is healing !). Dermatology has been visiting Lucy daily and today is the first day this week they thought her skin looked better instead of worse. It does not look good by any means, but just remaining the same is, finally, an improvement.
Right now Lucy’s GVHD of the skin is being treated with three different types of steroid creams, four times a day, with moisturizer in between as well as systemic steroids at the highest dose. The doctors are not seeing the improvement they expect from this reigimine, and in fact her skin continued to get worse for several days of this, so Dr. M is also still thinking about medication reaction. Lucy definitely has GVHD of the skin, and a bad case of it, but there could certainly be more than one type of reaction going on. Lucy absolutely hates the creams/ointments and everyone who has to take care of Lucy would probably agree that the systemic steroids twice a day aren’t improving her attitude, so we are glad that Dr. M is making plans for another treatment.
Lucy’s rash at it’s worst this week. Her skin was flaming hot.
Lucy made me a pb&j in the playroom. She still is not eating any food by mouth but I’m grateful she can get full nutrition through her g tube – a battle for another day!
Lucy ate a Popsicle today!
After two not so great nights at home, I took Lucy back to hotel Children’s Mercy Sunday morning to be admitted. Violet was upset that Lucy had to go back, and when I called to tell her we are spending the night (and then some) she said “I figured that”. Poor girl, she knows the drill. Josh and I, on the other hand, were quite willing to bring her back. She was just miserable the whole weekend. Our dreams of Violet and Lucy playing together while we slept peacefully thought the night were replaced by the reality of Lucy crying in fits of rage/pain/?? and clinging to one of us constantly day and night. Thank God we were at grandmas because between the two of us, we were constantly attending to Lucy with medications, ointments, tube feeds and just holding her All. The. Time. It’s only thanks to grandma that Violet got fed and bathed at all.
The main reason we are back in the hospital is that Lucy’s rash is getting worse, despite steroid treatment. Steroids make her crazy so it’s disappointing that they aren’t helping her rash, especially when up to 80% of GVHD of the skin cases respond to steroids, or at least doesn’t get worse! Either this is some scary, aggressive, GVHD or something else is going one. We are praying for the latter. We are so grateful Dr. M was on the floor today, we got to skip the ER and go straight to a room. He is making some adjustments to her medications and we are actually really hoping she is having a drug hypersensitivity reaction and that finding the drug and eliminating it will finally bring her some relief.
Please pray for our girl to feel better soon. We really miss our happy Lucy!